Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 16, 2003, 6:14 PM EDT for Lexington County, Newberry County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 6:14 PM EDT (22:14 UTC)
- Expired
- Aug 16, 2003, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Newberry County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 162214
SVRCAE
SCC063-071-162300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT.
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR PROSPERITY..MOVING SOUTHEAST AT 10
TO 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PROSPERITY.
LITTLE MOUNTAIN.
LEXINGTON.
IRMO.
CHAPIN.
LAT...LON 3417 8164 3408 8148 3393 8153 3390 8125
3402 8107 3414 8135 3434 8137
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:18 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 16, 3:18 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 318 PM EDT SAT AUG 16 2003 TNGT-MON NGT DISC: SHORT WAVE DROPPING SOUTHEAST OVER THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. GFS WEAKENS FEATURE BY 06Z BUT ANOTHER PIECE OF ENERGY MOVES OVER AREA LATER TONIGHT. SO WILL KEEP CHANCE ALL NIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS AROUND THIS AFTERNOON. CAPES OVER 3000 WITH ISOLD VILS 50-60. WILL PROBABLY CONTINUE TO PULSE UP NEXT COUPLE OF HOURS. MOS TEMPS GOOD TONIGHT. ANOTHER SHORT WAVE DROPS SOUTHEAST IN FLOW TO THE REAR OF EAST COAST UPPER TROUGH. AFTER A MORNING BREAK...ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. LATE SUNDAY NIGHT ENERGY IS GONE. SO WILL CUT OFF PRECIPITATION AT MIDNIGHT. AGAIN MOS TEMPS OK. YET ANOTHER SHORT WAVE MOVING OVER AREA MONDAY. SO ANOTHER CHANCE... MAYBE A BIT LESS AT 30 PERCENT. ACTIVITY MAY LAST AGAIN UNTIL MIDNIGHT. EXTENDED: TUE-SAT: GFS GIVES A COUPLE MORE SHORT WAVES TUE AND WED WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. MRF SHOWS A WEAK RIDGE PROVIDES A BIT OF BREAK THUR AND FRI BUT WILL STILL SAY SLIGHT CHANCE AFTN-EVE. ANOTHER SHORT WAVE BY SAT AND ANOTHER CHANCE OF CONVECTION. TEMPS STILL LOOK OK. FCSTID = 7 CAE 72 91 72 89 / 40 40 30 30 AGS 71 92 71 89 / 40 40 30 30 SSC 72 91 72 89 / 40 40 30 30 OGB 72 92 72 89 / 40 40 30 30 .CAE... GA...NONE. SC...NONE. TTH
Hazardous weather outlook, Aug 16, 5:20 AM EDT, 12 hours 54 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 520 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 16, 1:41 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
141 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
140 PM 7 MILES NE OF BOWMAN SC .75 INCH HAIL
08/16/03 ORANGEBURG EOC REPORTED DIME SIZE
HAIL
JDBSpecial weather statement, Aug 16, 1:53 PM EDT, 4 hours 21 minutes before
SCZ036-161845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 153 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 245 PM EDT... AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WILKINSON HEIGHTS... MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILKINSON HEIGHTS...ROWESVILLE... BROOKDALE...BOWMAN...SANTEE...VANCE AND HOLLY HILL THROUGH 245 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. JDB
Special weather statement, Aug 16, 6:00 PM EDT, 14 minutes before
SCZ020>022-025>028-030-162245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 600 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS MOVING INTO THE COLUMBIA AREA... AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM CENTRAL FAIRFIELD COUNTY ACROSS LAKE MURRAY...TO NEWBERRY AND SALUDA COUNTIES WILL MOVE EAST-SOUTHEAST INTO THE COLUMBIA METRO AREA BY 700 PM. OTHER STRONG THUNDERSTORMS DEVELOPING IN EDGEFIELD AND AIKEN COUNTY WILL MOVE NORTHEAST INTO LEXINGTON COUNTY. WIND GUSTS 35 TO 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED. 1 TO 2 INCHES LOCAL RAINFALL AMOUNTS IS ALSO POSSIBLE. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:58 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| Aug 16, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 46 min |
| Aug 16, 5:36 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.